Azithromycin is one of the most commonly prescribed antibiotics on the market. Most people know it by the name
Z-Pak. Millions of doses have been administered to patients dealing with bacterial infections such as bronchitis and pneumonia, as well as infections of the ears, lungs, and other organs.
In the past couple of years, the drug has come under some scrutiny. The Food and Drug Administration announced in 2013 that azithromycin can cause a potentially fatal disturbance in a person’s heart rhythm.
As always, it’s important to read the fine print. These two points are very important to remember:
- This potentially life-threatening side effect has been found only in patients with a pre-existing heart condition.
- In people who don’t have heart disease, there’s no evidence that azithromycin and other similar drugs do anything harmful.
In patients with heart disease, though, azithromycin and other macrolide antibiotics – such as clarithromycin, erythromycin, and telithromycin – can speed up the heart so that it beats very fast, up to 200 times per minute. When the heart is beating that fast, its pumping action is greatly diminished – it can’t take in blood and pump it out correctly.
As a result, blood pressure drops and a loss of consciousness becomes a risk. If a person experiences these symptoms while driving, a crash could easily happen. Worse still, if the condition isn’t treated, the heart could stop pumping altogether. This is called sudden cardiac death. Without rapid treatment – for example, applying an electrical impulse with a defibrillator – the patient could die.
It can be a scary ordeal, but – and I can’t stress this enough – no study shows that azithromycin puts patients without heart problems at greater risk for heart rhythm disturbance.
My advice: Don’t view this warning with alarm if your heart is normal and healthy. For the vast majority of people, it is perfectly safe to take azithromycin.